Studies on the causation of adverse reactions in microfilaraemic host following diethylcarbamazine therapy (Dipetalonema viteae in Mastomys natalensis)

Dhirendra P Singh, S. Rathore, S. Misra, R. K. Chatterjee, S. Ghatak, A. B. Sen

Research output: Contribution to journalArticle

18 Citations (Scopus)

Abstract

The mechanism of the adverse reaction in microfilaraemic subjects following diethylcarbamazine (DEC) therapy has remained an enigma. To study the mechanisms involved, Mastomys natalensis infected with Dipetalonema viteae have been used. Animals showing up to 50 mg/5 cmm of blood did not show any perceptible reactions when treated with the minimum effective dose of 350 mg/kg of DEC citrate, while those having more than 80 mg/5 cmm died, suggesting an intensity dependent severity of reactions. Infective larvae contained maximum amounts of biogenic amines followed by mf and adults in that order. 16 mg of histamine or 24 mg of 5-hydroxytryptamine caused death when injected into healthy animals, whereas sonicated mg (5 million) and adult somatic products (4 mg protein) did not, signifying that the biogenic amine contents of the parasites were less than the critical level to cause death. Adult somatic products did not produce any visible reactions when injected into animals with microfilariaemia, but sonicated mf (5 million) caused death. It is conluded that the adverse reaction seen after DEC treatment are due to the release of biogenic amines in an anaphylactic type of reaction subsequent to massive release of parasite antigen in a sensitised host, which is directly proportional to the intensity of microfilaraemia and that the adverse reactions are not due to liberation of endogenous biogenic amines from dead mf.

Original languageEnglish (US)
Pages (from-to)21-24
Number of pages4
JournalTropical Medicine and Parasitology
Volume36
Issue number1
StatePublished - Dec 1 1985

Fingerprint

Dipetalonema
Diethylcarbamazine
Murinae
Biogenic Amines
Causality
Parasites
Anaphylaxis
Therapeutics
Histamine
Larva
Cause of Death
Serotonin
Antigens
Proteins

ASJC Scopus subject areas

  • Parasitology
  • Infectious Diseases

Cite this

Studies on the causation of adverse reactions in microfilaraemic host following diethylcarbamazine therapy (Dipetalonema viteae in Mastomys natalensis). / Singh, Dhirendra P; Rathore, S.; Misra, S.; Chatterjee, R. K.; Ghatak, S.; Sen, A. B.

In: Tropical Medicine and Parasitology, Vol. 36, No. 1, 01.12.1985, p. 21-24.

Research output: Contribution to journalArticle

@article{d94c25aafffd462fa9ded0f8596eb844,
title = "Studies on the causation of adverse reactions in microfilaraemic host following diethylcarbamazine therapy (Dipetalonema viteae in Mastomys natalensis)",
abstract = "The mechanism of the adverse reaction in microfilaraemic subjects following diethylcarbamazine (DEC) therapy has remained an enigma. To study the mechanisms involved, Mastomys natalensis infected with Dipetalonema viteae have been used. Animals showing up to 50 mg/5 cmm of blood did not show any perceptible reactions when treated with the minimum effective dose of 350 mg/kg of DEC citrate, while those having more than 80 mg/5 cmm died, suggesting an intensity dependent severity of reactions. Infective larvae contained maximum amounts of biogenic amines followed by mf and adults in that order. 16 mg of histamine or 24 mg of 5-hydroxytryptamine caused death when injected into healthy animals, whereas sonicated mg (5 million) and adult somatic products (4 mg protein) did not, signifying that the biogenic amine contents of the parasites were less than the critical level to cause death. Adult somatic products did not produce any visible reactions when injected into animals with microfilariaemia, but sonicated mf (5 million) caused death. It is conluded that the adverse reaction seen after DEC treatment are due to the release of biogenic amines in an anaphylactic type of reaction subsequent to massive release of parasite antigen in a sensitised host, which is directly proportional to the intensity of microfilaraemia and that the adverse reactions are not due to liberation of endogenous biogenic amines from dead mf.",
author = "Singh, {Dhirendra P} and S. Rathore and S. Misra and Chatterjee, {R. K.} and S. Ghatak and Sen, {A. B.}",
year = "1985",
month = "12",
day = "1",
language = "English (US)",
volume = "36",
pages = "21--24",
journal = "Tropical Medicine and Parasitology",
issn = "0177-2392",
publisher = "Wiley-Blackwell",
number = "1",

}

TY - JOUR

T1 - Studies on the causation of adverse reactions in microfilaraemic host following diethylcarbamazine therapy (Dipetalonema viteae in Mastomys natalensis)

AU - Singh, Dhirendra P

AU - Rathore, S.

AU - Misra, S.

AU - Chatterjee, R. K.

AU - Ghatak, S.

AU - Sen, A. B.

PY - 1985/12/1

Y1 - 1985/12/1

N2 - The mechanism of the adverse reaction in microfilaraemic subjects following diethylcarbamazine (DEC) therapy has remained an enigma. To study the mechanisms involved, Mastomys natalensis infected with Dipetalonema viteae have been used. Animals showing up to 50 mg/5 cmm of blood did not show any perceptible reactions when treated with the minimum effective dose of 350 mg/kg of DEC citrate, while those having more than 80 mg/5 cmm died, suggesting an intensity dependent severity of reactions. Infective larvae contained maximum amounts of biogenic amines followed by mf and adults in that order. 16 mg of histamine or 24 mg of 5-hydroxytryptamine caused death when injected into healthy animals, whereas sonicated mg (5 million) and adult somatic products (4 mg protein) did not, signifying that the biogenic amine contents of the parasites were less than the critical level to cause death. Adult somatic products did not produce any visible reactions when injected into animals with microfilariaemia, but sonicated mf (5 million) caused death. It is conluded that the adverse reaction seen after DEC treatment are due to the release of biogenic amines in an anaphylactic type of reaction subsequent to massive release of parasite antigen in a sensitised host, which is directly proportional to the intensity of microfilaraemia and that the adverse reactions are not due to liberation of endogenous biogenic amines from dead mf.

AB - The mechanism of the adverse reaction in microfilaraemic subjects following diethylcarbamazine (DEC) therapy has remained an enigma. To study the mechanisms involved, Mastomys natalensis infected with Dipetalonema viteae have been used. Animals showing up to 50 mg/5 cmm of blood did not show any perceptible reactions when treated with the minimum effective dose of 350 mg/kg of DEC citrate, while those having more than 80 mg/5 cmm died, suggesting an intensity dependent severity of reactions. Infective larvae contained maximum amounts of biogenic amines followed by mf and adults in that order. 16 mg of histamine or 24 mg of 5-hydroxytryptamine caused death when injected into healthy animals, whereas sonicated mg (5 million) and adult somatic products (4 mg protein) did not, signifying that the biogenic amine contents of the parasites were less than the critical level to cause death. Adult somatic products did not produce any visible reactions when injected into animals with microfilariaemia, but sonicated mf (5 million) caused death. It is conluded that the adverse reaction seen after DEC treatment are due to the release of biogenic amines in an anaphylactic type of reaction subsequent to massive release of parasite antigen in a sensitised host, which is directly proportional to the intensity of microfilaraemia and that the adverse reactions are not due to liberation of endogenous biogenic amines from dead mf.

UR - http://www.scopus.com/inward/record.url?scp=0022405597&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0022405597&partnerID=8YFLogxK

M3 - Article

VL - 36

SP - 21

EP - 24

JO - Tropical Medicine and Parasitology

JF - Tropical Medicine and Parasitology

SN - 0177-2392

IS - 1

ER -